News

Assisting with patient concerns about a prevalent asthma medication


Amanda Lyons 19/03/2018 3:48:07 PM

Dr Kerry Hancock, GP and Chair of the RACGP Respiratory Medicine Specific Interests network, talks to newsGP about prescribing the asthma medication, montelukast.

News teaser
Dr Kerry Hancock believes it is vital for GPs to discuss montelukast’s potential psychological side effects with parents when prescribing.

Asthma medication montelukast has recently been featured in the news, with some parents saying their children experienced serious psychological side effects after taking the drug, ranging from nightmares through to suicide. In response, Federal Health Minister Greg Hunt said he would instruct the Therapeutic Goods Administration (TGA) to review warnings about the medication.
 
However, Dr Kerry Hancock explained to newsGP that the potential side effects of montelukast have long been well known and are also very rare.
 
‘According to the Australian Medicines Handbook, the neuropsychiatric effects of montelukast, including nightmares, hallucinations, or mood and behavioural changes such as anxiety, depression and aggression, have an incidence of less than 0.1%, or one patient in 1000,’ Dr Hancock told newsGP.
 
While she still recommends montelukast as an effective asthma drug for children in most cases, Dr Hancock believes it is vital for GPs to discuss its potential side effects with parents, particularly in the wake of strong media focus on the drug – although she understands the challenges of doing so.
 
‘It is sometimes difficult, because of time pressures, for GPs to give patients as much information as they would like,’ she said. ‘However, they have a responsibility to inform patients about the purpose, importance, benefits and risks of their medicines.
 
‘Usual practice would be for the prescriber to inform the patient and/or their carer or parent of the more common, expected or serious side effects, or those that a GP thinks are relevant to that particular patient.’
 
It is also important for the GP to monitor patient for adverse medication effects, and instruct the parents to do so as well.
 
‘Patients and prescribers should be alert for neuropsychiatric events, and patients should be instructed to notify their prescriber if these changes occur,’ Dr Hancock said. ‘Prescribers should also carefully evaluate the risks and benefits of continuing treatment with montelukast if such events take place.’
 
Dr Hancock also suggests a range of resources to help GPs in having conversations with their patients about asthma medications.
 
‘It is important we address the concerns parents may have about medicines making use of the resources that we have available, such as the Australian Medicines Handbook, the drug’s product information and consumer medicines information, the Australian Asthma Handbook, NPS MedicineWise, and advice from community and clinical pharmacists, with a further opportunity to discuss those concerns at a subsequent review,’ she said.
 
RACGP President Dr Bastian Seidel acknowledged that montelukast can be an extremely important intervention for children experiencing asthma.
 
‘It is a drug that works well for quite a few patients who have tried everything else,’ he told nine.com.au. ‘No doubt about it, for some patients it’s a complete game changer.
 
‘But for some there are adverse reactions and we should take them very seriously and really discuss with parents what are the benefits and potential negative reactions to the drug.’


THE AUTHOR:


asthmamontelukastyouth-mental-health

Dr A. Nisman
i prefer old treatment for asthma
9/08/2018 1:31:20 PM

Belinda J Fewings
My daughter was prescribed Singulair to provide better management of her symptoms of asthma that we were struggling to maintain management of associated with her age. However, she has an underlying anxiety disorder and after the commencement of the Singulair we saw an increase in irritability translating to increased tantrums, poor sleep, and an increase in her anxiety symptoms. Since ceasing the Singulair we saw a decrease in all of the above symptoms.
14/07/2018 4:51:58 PM

Vanessa Sellick
It’s important that the most recent research is considered when expressing the incidence of adverse drug reactions related to Montelukast. I have added details below which show tha greater than 10% of children studied suffered an adverse reaction. Greater than 10% pushes these side effects in children, into the common category. It is also important that more research is conducted to strengthen our understanding of the true incidence of these side effects. The US FDA have stated that they believe the side effects of Montelukast are under-recognised, they also advise medical practitioners to discontinue use if an adverse reaction is experienced. Their stance is much stronger than that expressed in this article.
It’s important that Dr’s listen to parents and patients who are experiencing these terrifying side effects. No more lives should be lost.

I speak daily with affected families and these side effects are truly life altering or life-threatening. We believe the incidence of side effects are far greater than acknowledged in the Product Information, our 4600+ members of the Montelukast (Singulair) Side Effects Support and Discussion Group will attest to that.

Neuropsychiatric adverse drug reactions in children initiated on montelukast in real-life practice - 20 April 2017

The incidence of children on montelukast with drug cessation due to neuropsychiatric adverse events was >10%

Out of the 106 participants who initiated montelukast, most were male (58%), Caucasian (62%) with a median (interquartile range) age of 5 (3–8) years. The incidence (95% CI) of drug cessation due to neuropsychiatric ADRs was 16 (10–26)%, mostly occurring within 2 weeks. Most frequent ADRs were irritability, aggressiveness and sleep disturbances. The relative risk of neuropsychiatric ADRs associated with montelukast versus ICS was 12 (2–90).

In the real-life setting, asthmatic children initiated on montelukast experienced a notable risk of neuropsychiatric ADRs leading to drug cessation, that is significantly higher than that associated with ICS.

http://erj.ersjournals.com/content/50/2/1700148
1/05/2018 10:23:40 AM

Singulair Mind
"However, Dr Kerry Hancock explained to newsGP that the potential side effects of montelukast have long been well known and are also very rare." Yes & No doctor.

The common theme is big pharma presents the risk the doctors follow. Openly published information indicates there is no known data about long term use of Montelukast after other factors are considered. The missing ingredient is the way side effects present in children. Many unsuspecting parents are ill equipped to identify the signs of the known adverse reactions to the drug. I'm very skeptical about the statistics relied on to attribute the incidence of adverse reactions as "rare". Not enough is known about the groups of children who are at high risk. More objective evidence is needed about how Montelukast sold under the brand Singulair can bring on new adverse reactions, potentially make preexisting conditions much worse, or lead to misdiagnosis. The media attention has been on the mental health of minors & young people. In reality side effects of the drug cover a plethora of symptoms. Many of these symptoms feature conditions a parent would expect from kids like feeling [unusually] weak or tired or agitation for example. Many symptoms are common to living a busy life in a modern society. It's the abnormal part & then attributing it objectively to the drug which is very difficult, even for professionals. This I suspect has lead to large under reporting & incorrect reporting by misdiagnosis. Especially when awareness about what to look for & how to tackle is severely lacking. We owe it to the little people to do better!

Credit to Vanessa Sellick for her tireless work to bring about positive change & not a big change at that. Thank you for telling your story so our story is a happier one when our GP & specialist failed us.
19/04/2018 1:27:09 AM

Leave message


 Security code